Acute Extrapyramidal Syndromes in Neuroleptic-Treated Elders: A Pilot Study

Linda Ganzini, Ronald Heintz, William F. Hoffman, George A. Keepers, Daniel E. Casey

Research output: Contribution to journalArticle

24 Scopus citations

Abstract

The incidence, morbidity, and risk factors for acute extrapyramidal syndromes (EPS) such as akathisia and drug-induced parkinsonism (DIP) in neuroleptic-treated elders have not been systematically explored. This study presents data on 17 elderly patients who were prospectively examined for up to 4 weeks for acute EPS, functional and cognitive status, and behavioral disturbances. Seventy-one percent of subjects developed DIP, and 18% developed akathisia. Predictors of DIP included pre-neuroleptic treatment parkinsonian signs and neuroleptic dose, despite use of low doses of neuroleptics. Development of acute EPS was associated with failure to improve behaviorally. New-onset urinary incontinence was the most common functional abnormality. (J Geriatr Psychiatry Neurol 1991;4:222-225).

Original languageEnglish (US)
Pages (from-to)222-225
Number of pages4
JournalJournal of Geriatric Psychiatry and Neurology
Volume4
Issue number4
DOIs
StatePublished - Oct 1991

ASJC Scopus subject areas

  • Clinical Neurology
  • Geriatrics and Gerontology
  • Psychiatry and Mental health

Fingerprint Dive into the research topics of 'Acute Extrapyramidal Syndromes in Neuroleptic-Treated Elders: A Pilot Study'. Together they form a unique fingerprint.

  • Cite this